Translator Disclaimer
August 2020 Spectral radii of sparse random matrices
Florent Benaych-Georges, Charles Bordenave, Antti Knowles
Ann. Inst. H. Poincaré Probab. Statist. 56(3): 2141-2161 (August 2020). DOI: 10.1214/19-AIHP1033

Abstract

We establish bounds on the spectral radii for a large class of sparse random matrices, which includes the adjacency matrices of inhomogeneous Erdős–Rényi graphs. Our error bounds are sharp for a large class of sparse random matrices. In particular, for the Erdős–Rényi graph $G(n,d/n)$, our results imply that the smallest and second-largest eigenvalues of the adjacency matrix converge to the edges of the support of the asymptotic eigenvalue distribution provided that $d/\log n\to \infty $. Together with the companion paper (Benaych-Georges, Bordenave and Knowles (2017)), where we analyse the extreme eigenvalues in the complementary regime $d/\log n\to 0$, this establishes a crossover in the behaviour of the extreme eigenvalues at $d\asymp \log n$. Our results also apply to non-Hermitian sparse random matrices, corresponding to adjacency matrices of directed graphs. The proof combines (i) a new inequality between the spectral radius of a matrix and the spectral radius of its nonbacktracking version together with (ii) a new application of the method of moments for nonbacktracking matrices.

Nous établissons des bornes sur le rayon spectral pour une grande classe de matrices aléatoires creuses, qui inclut les matrices d’adjacence des graphes Erdős–Rényi inhomogènes. Nos bornes d’erreur sont optimales pour une grande classe de matrices aléatoires. En particulier, pour le graphe Erdős–Rényi $G(n,d/n)$, nos résultats impliquent que la plus petite et la deuxième plus grande valeurs propres de la matrice d’adjacence convergent vers les bords du support de la distribution asymptotique des valeurs propres sous la condition $d/\log n\to \infty $. Avec le papier (Benaych-Georges, Bordenave and Knowles (2017)), où nous analysons les valeurs propres extrêmes dans le régime complémentaire $d/\log n\to 0$, ceci établit une transition dans le comportement des valeurs propres dans le régime $d\asymp \log n$. Nos résultats s’appliquent aussi aux matrices non-hermitiennes, correspondant à des matrices d’adjacence de graphes dirigés. La démonstration combine (i) une nouvelle inégalité reliant le rayon spectral d’une matrice et le rayon spectral de sa version nonbacktracking avec (ii) une nouvelle application de la méthode des moments pour les matrices nonbacktracking.

Citation

Download Citation

Florent Benaych-Georges. Charles Bordenave. Antti Knowles. "Spectral radii of sparse random matrices." Ann. Inst. H. Poincaré Probab. Statist. 56 (3) 2141 - 2161, August 2020. https://doi.org/10.1214/19-AIHP1033

Information

Received: 10 December 2018; Revised: 21 September 2019; Accepted: 9 October 2019; Published: August 2020
First available in Project Euclid: 26 June 2020

MathSciNet: MR4116720
Digital Object Identifier: 10.1214/19-AIHP1033

Subjects:
Primary: 05C80, 15B52, 60B20

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
21 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 3 • August 2020
Back to Top